Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

October 1, 2012DeKalb County, Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 1, 2012, 10:45 PM EDT for DeKalb County, Gwinnett County, Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2012, 10:45 PM EDT (02:45 UTC)
Expired
Oct 1, 2012, 11:45 PM EDT
In force
60 min
Issued by
NWS Atlanta, GA

Counties DeKalb County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
1.8
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WWUS82 KFFC 020245
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT MON OCT 1 2012

GAZ034-045-020345-
1045 PM EDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB AND GWINNETT
COUNTIES UNTIL 1145 PM EDT...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF HEAVY RAINFALL NEAR MOUNTAIN PARK...MOVING NORTH AT 35 MPH.

RUNOFF FROM THESE SHOWERS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
DEKALB AND GWINNETT COUNTIES...INCLUDING AREAS AROUND SNELLVILLE... 
LILBURN...PANTHERSVILLE...REDAN...LITHONIA...AVONDALE 
ESTATES...STONE MOUNTAIN...TUCKER AND MOUNTAIN PARK. 

IF YOU ENCOUNTER WATER ON A ROADWAY...TURN AROUND...DONT DROWN!

&&

LAT...LON 3409 8386 3391 8391 3374 8404 3372 8406
      3364 8411 3372 8430 3404 8413 3405 8410
      3406 8411 3415 8406
TIME...MOT...LOC 0243Z 196DEG 29KT 3386 8409

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 1, 9:06 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 1, 9:06 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
906 PM EDT MON OCT 1 2012

.UPDATE...
HAVE ALLOWED THE TORNADO WATCH TO EXPIRE ACROSS THE AREA AS THE
THREAT HAS DIMINISHED. THAT BEING SAID...THERE IS STILL A SLIGHT
RISK OF AN ISOLATED TORNADO OR DAMAGING WINDS AS THIS ACTIVITY
PERSISTS INTO THE OVERNIGHT HOURS...AND IT IS IMPORTANT TO REMAIN ALERT.

31

&&

.PREV DISCUSSION... /ISSUED 833 PM EDT MON OCT 1 2012/

UPDATE...
INTENSITY OF PRECIP ACTIVITY ACROSS THE AREA HAS DIMINISHED
SOMEWHAT...THOUGH STILL SEEING SOME BROAD ROTATION IN THE SHOWERS.
HAVE CONTINUED WITH THE TORNADO WATCH AS A RESULT. THE WATCH DOES
EXPIRE AT 9 PM AND WILL CONFER WITH SPC BY THE TOP OF THE HOUR TO
DETERMINE IF EXTENSION IN TIME IS NECESSARY.

HAVE UPDATED HOURLY POPS AND WX TO ACCOUNT FOR LATEST RADAR
TRENDS. HAVE CONTINUED TO LIMIT WORDING OF THUNDERSTORMS TO SLIGHT
CHANCE GIVEN THE LOW INSTABILITY ACROSS THE AREA...THOUGH CONTINUE
TO MENTION SLIGHT CHANCE OF SEVERE IN THE WATCH AREA THROUGH 9 PM.
RAIN IS EXPECTED TO PERSIST THROUGH THE OVERNIGHT HOURS AND TAPER
OFF FROM WEST TO EAST INTO THE MORNING.

WILL BE UPDATING AS NECESSARY THROUGH THE EVENING HOURS.

PREV DISCUSSION... /ISSUED 344 PM EDT MON OCT 1 2012/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
STARTING OUT WITH AN ACTIVE AFTERNOON WITH A TORNADO WATCH FOR MUCH
OF THE CWA AND THIS IS THE MAIN STORY FOR THE SHORT TERM. WARM FRONT
HAS LIFTED INTO NORTH GEORGIA...NORTH OF THE ATL TO AHN LINE. WEDGE
IS WORKING AGAINST THE WARM FRONT TO KEEP IT FROM PUSHING INTO
NORTHEAST GA AT LEAST FOR NOW. THE MAJORITY OF THE CWA IS IN THE WARM
SECTOR WITH DEW POINTS IN THE LOW 70S. IN ADDITION...1500 TO 2000
J/KG OF SB CAPE HAS PUSHED INTO THE ATL AREA WITH AROUND 30KTS OF
LOW LEVEL SHEAR ACROSS MUCH OF THE CWA. THIS CONTINUES TO BE AN
ENVIRONMENT SUPPORTIVE OF ISOLATED TORNADOES AND DAMAGING WIND
HOWEVER ITS BEEN SLOW TO DEVELOP TODAY DUE TO THE DEEP MOISTURE
THROUGH THE MID LEVELS. ALTHOUGH ISOLATED SVR STORMS ARE POSSIBLE
WITHIN THE AREA OF SHOWERS CURRENTLY ACROSS THE CWA...ANOTHER AREA
OF CONCERN IS DEVELOPMENT OF STORMS WEST OF THIS LINE.

TREND OF POSSIBLE SVR STORMS WILL CONTINUE INTO THE EVENING BUT THE
THREAT DECREASES THE SECOND HALF OF THE NIGHT AS THE PRECIP CHANCES
SHIFT EASTWARD...WE LOOSE THE HEATING OF THE DAY AND THE
INSTABILITY DECREASES. BY TOMORROW MORNING...WILL KEEP LOW CLOUDS
ACROSS THE AREA WITH MAYBE SOME MIST AND SHOWERS ACROSS THE
EASTERN HALF OF THE CWA. AS THE SFC LOW LIFTS NORTHWARD TUESDAY
INTO THE TENNESSEE AND OHIO VALLEYS...THE DEEP MOISTURE DECREASES
ACROSS OUR AREA AND WE LOOSE MUCH OF THE INSTABILITY
TOMORROW...THUS HAVE LIMITED WX TO SHOWERS OR SLIGHT CHANCE
THUNDER. DID DECREASE POPS SLOWER THAN THE MODELS SINCE THE UPPER
LEVEL LOW HANGS AROUND THE LOW TO MID MISSISSIPPI VALLEY THROUGH
TUESDAY NIGHT. HAVE TAKEN OUT ALL MENTION OF POPS BY LATE TUESDAY
NIGHT WITH DRIER AIR FINALLY MOVING INTO THE CWA.

MIN TEMPS TONIGHT ARE ON THE HIGHER SIDE OF GUIDANCE BUT SLIGHTLY
COOLER THAN PERSISTENCE. REMAINDER OF THE SHORT TERM LEANS TOWARD A
BLEND.

11

LONG TERM /WEDNESDAY THROUGH MONDAY/...
NO MAJOR CHANGES TO THE EXTENDED WERE WARRANTED AT THIS TIME AS
MODELS CONTINUE TO SHOW HIGH PRESSURE DOMINATING WEDNESDAY THROUGH
FRIDAY... THEN A WEAK COLD FRONT PUSHING ACROSS THE AREA SATURDAY
NIGHT- SUNDAY.

39

PREVIOUS LONG TERM DISCUSSION...ISSUED 303 AM EDT MON OCT 1 2012
TUESDAY NIGHT THROUGH SUNDAY/...
THE DEEP TROUGH TO THE WEST OF THE CWA WEAKENS AND FILLS WITH THE
MAIN AREA OF ENERGY GOING NORTH OF THE STATE. THIS LEAVES US IN A
SOUTHWEST FLOW THAT BECOMES WEST BY THE END OF THE WEEK WITH THE
MAIN WESTERLIES TO OUR NORTH. ACCORDING TO THE GFS THE WESTERLIES
SINK INTO THE SOUTH WHILE THE ECMWF KEEP THE WESTERLIES OVER THE
OHIO VALLEY. THE GFS SOLUTION WOULD BRING LOW CHANCE POPS INTO THE
CWA FOR THE WEEKEND WHILE THE ECMWF WOULD KEEP US DRY. FOR AT
LEAST THE FIRST PART OF THE LONG TERM WE SHOULD SEE A DRYING TREND
ALTHOUGH WITH A SOUTHWEST FLOW THERE SHOULD BE AMPLE CLOUDS. FOR
THE WEEKEND WILL LEAN TOWARD THE GFS SOLUTION AND GO WITH LOW
CHANCE POPS...MAINLY FOR NORTH GA. AM CONCERNED ABOUT THE LOW
TEMPS FOR THE FIRST PART OF THE LONG TERM. FEEL WITH CLOUDS AND A
SOUTHWEST FLOW IT WILL BE HARD TO SEE LOWS IN THE 40S/50S AND WILL
RAISE MIN TEMPS A FEW DEGREES...ESPECIALLY ON WED AND THU MORNING.
REST OF THE TEMPS LOOK GOOD.

17

HYDROLOGY...
HAVE SEEN 1.5 TO 2.5 INCHES ACROSS NORTH GEORGIA WITH ISOLATED
HIGHER AMOUNTS NEAR 3 INCHES AND 0.5 TO 1 INCHES ACROSS CENTRAL
GEORGIA WITH ISOLATED AMOUNTS NEAR 2 INCHES. ANOTHER 0.5 TO 1 INCH
IS POSSIBLE...WITH THE HIGHEST AMOUNTS ACROSS NORTH GEORGIA. COULD
SEE SOME RISES ALONG THE CREEKS AND STREAMS...MAINLY ACROSS NORTH
GEORGIA...HOWEVER DO NOT EXPECT RIVER FLOODING AT THIS POINT.

11

AVIATION...
00Z UPDATE...
DEGRADING CONDITIONS EXPECTED OVERNIGHT AS RAIN PERSISTS ACROSS
THE AREA...AND EVENTUALLY MOVES EAST OF THE TAF SITES THROUGH
MORNING. HEAVIEST AND MOST PERSISTENT RAINFALL EXPECTED IN THE MCN
AND AHN AREAS...THOUGH WILL TAPER OFF AFTER 06Z. GENERALLY LIFR
CIGS EXPECTED 06-14Z...AND SLOW IMPROVEMENT TO MVFR EXPECTED
14-18Z. SCT-BKN VFR EXPECTED BY 20Z IN MOST LOCATIONS. GENERALLY SSE
WINDS WILL BECOME SSW BY DAYBREAK...THEN WEST BY AFTERNOON.
OVERALL 3-6KTS EXPECTED OVERNIGHT...THEN 7-10KTS THROUGH THE DAY.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS. LOW TO MEDIUM CONFIDENCE TOWER
WILL REMAIN OUT OF THE CLOUDS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  77  58  78 / 100  40  20  10
ATLANTA         64  76  59  77 /  70  20  10  10
BLAIRSVILLE     60  70  51  74 / 100  40  10  10
CARTERSVILLE    64  75  53  77 /  60  20  10  10
COLUMBUS        65  78  58  81 /  60  20  10  10
GAINESVILLE     63  76  59  77 / 100  30  10  10
MACON           68  80  59  82 /  70  20  10  10
ROME            65  74  55  78 /  50  20  10  10
PEACHTREE CITY  64  76  54  77 /  70  20  10  10
VIDALIA         71  85  65  84 /  70  50  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, Oct 1, 9:33 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
933 PM EDT MON OCT 1 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
933 PM EDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED THROUGH TONIGHT ACROSS NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
AN AREA OF LOW PRESSURE CENTERED OVER NORTHERN ALABAMA AND CENTRAL
TENNESSEE WILL CONTINUE MOVING NORTHEAST THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY STORMS THAT DEVELOP WILL BE ISOLATED
CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 10 MPH.

.DISCUSSION...
AN AREA OF LOW PRESSURE CENTERED OVER NORTHERN ALABAMA AND CENTRAL
TENNESSEE WILL CONTINUE MOVING NORTHEAST THROUGH TONIGHT. THIS LOW
CENTER HAS PULLED A WARM FRONT NORTHWARD TO THE GEORGIA TENNESSEE
BORDER PUTTING GEORGIA IN THE WARM SECTOR OF THIS STORM SYSTEM.
WITH MOIST SOUTHWESTERLY FLOW OVER THE REGION...NORTH AND CENTRAL
GEORGIA WILL CONTINUE TO SEE ISOLATED THUNDERSTORMS THROUGH
TONIGHT. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO STAY
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN PARTS OF
THE STATE TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION...ESPECIALLY THIS
AFTERNOON AND TONIGHT FOR POSSIBLE ACTIVATION ACROSS.

In the hours before

Special weather statement, Oct 1, 10:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT MON OCT 1 2012

GAZ034-045-020345-
1045 PM EDT MON OCT 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB AND GWINNETT
COUNTIES UNTIL 1145 PM EDT...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAINFALL NEAR MOUNTAIN PARK...MOVING NORTH AT 35 MPH.

RUNOFF FROM THESE SHOWERS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
DEKALB AND GWINNETT COUNTIES...INCLUDING AREAS AROUND SNELLVILLE...
LILBURN...PANTHERSVILLE...REDAN...LITHONIA...AVONDALE
ESTATES...STONE MOUNTAIN...TUCKER AND MOUNTAIN PARK.

IF YOU ENCOUNTER WATER ON A ROADWAY...TURN AROUND...DONT DROWN!

&&

LAT...LON 3409 8386 3391 8391 3374 8404 3372 8406
      3364 8411 3372 8430 3404 8413 3405 8410
      3406 8411 3415 8406
TIME...MOT...LOC 0243Z 196DEG 29KT 3386 8409

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 9:23 PM EDTFlash Flood WarningFFCHall6 hr
Oct 1, 10:17 PM EDTFlash Flood WarningFFCMeriwether, Pike, Spalding, Upson3 hr
Oct 1, 10:54 PM EDTSpecial Weather StatementFFCDade36 min
Oct 1, 10:56 PM EDTFlash Flood WarningFFCDeKalb, Gwinnett6 hr
Oct 2, 1:18 AM EDTRiver Flood WarningFFCGwinnett3 hr
Oct 2, 1:18 AM EDTRiver Flood WarningFFCGwinnett6 hr
Oct 2, 2:49 AM EDTFlash Flood WarningFFCWhite5 hr
Oct 2, 4:10 AM EDTRiver Flood WarningFFCGwinnett, Walton6 hr
Oct 2, 6:41 AM EDTRiver Flood WarningFFCGwinnett18 hr
Oct 2, 11:26 AM EDTRiver Flood WarningFFCDeKalb, Rockdale8 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.